Kentucky, 2003

Flash Flood and Hail in Kentucky, August 4, 2003

August 4, 2003 · NWS LMK · 6 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 3, 1:05 PM EST, 12 hours 55 minutes earlier.

Area forecast discussion, Aug 3, 1:05 PM EST, 12 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EDT SUN AUG 3 2003

.SHORT TERM THOUGHTS...
LARGE SCALE 500MB TROF/LOW REMAINS IN VICINITY OF FA THRU PERIOD,
WITH A NUMBER OF SMALLER SCALE WAVES TRANSLATING INTO OH VLY WITHIN
NWLY FLOW. OF IMMEDIATE INTEREST, ONE SUCH WAVE NOW OVER MN/WI FCST
TO DROP SWD OVERNIGHT, WITH POTL FOR A SCT-BKN LINE OF TSRA TO
DEVELOP AHEAD OF IT. WITH SOME ANTECEDENT DRY AIR ABV 700MB, COULD
SEE SOME STG WIND GUSTS ASSOC WITH THIS ACTIVITY. SECOND MID-LEVEL
WAVE ASSOC WITH CONVECTIVE COMPLEX OVER MID-SOUTH ATTM, COUPLED WITH
LOW-LEVEL BOUNDARY OR GRAVITY WAVE PROPAGATING NEWD THRU WRN KY (PER
VIS SAT), COULD CONCEIVABLY GENERATE SOME SCT TSRA OVER PARTS OF THE
FA THIS EVE. INTO MON, SIG 500MB WAVE/TROF AXIS ROTATES EWD THRU FA,
BUT WITH ADDTL LIFT ASSOC WITH UPSTREAM 300MB JET STREAK AND STEEP
L/RS SEEN IN 12Z GFS BUFKIT DATA, SCT TSRA FCST WELL INTO MON
NIGHT. GIVEN FCST INSTABILITY/FRZ LVLS, SOME HAILERS POSS ALONG WITH
WIND MAKERS. TUE AND WED FCSTS ARE PROBLEMATIC AS FA REMAINS UNDER
NWLY FLOW ALOFT WITH INHERENTLY UNPREDICTABLE WAVES FLOWING WITHIN.
850-500MB L/RS ARE LOWER COMPARED TO TODAY/MON, PERHAPS LIMITING
PCPN CHCS. HWVR, WITH LIFT ASSOC WITH A COUPLE JET CORES TUE/WED
AFTERNOON AND FACTORING IN UNCERTAINTY, WILL MAINTAIN LOW CHC TSRA
EACH DAY. XXV

.EXTENDED INSIGHTS...
UPPER LOW PRESSURE WEAKENS SOME BY THE END OF THE WORK WEEK AND
TRANSLATES TOWARD THE EAST COAST. OVERALL LARGE SCALE PATTERN
(TROUGHINESS EAST/RIDGE WEST) TO CONTINUE THROUGH THE EXTENDED
FORECAST. WESTERN RIDGE WILL STRENGTHEN FURTHER AND BUILD INTO THE
PLAINS STATES WITH HOT WEATHER REMAINING THERE FOR THE TIME BEING.
WILL CONTINUE WITH CHANCE POPS WED NIGHT THROUGH THURS
EVENING...THEN GO WITH A DRY FORECAST THROUGH SUNDAY. NO BIG CHANGES
TO TEMPS EITHER WITH MOS QUITE CONSISTENT. JMB

.LMK...NONE.
Hazardous weather outlook, Aug 4, 12:39 AM EST, 1 hour 21 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY OVERNIGHT. AN UPPER LEVEL
DISTURBANCE WILL DROPS INTO THE TENNESSEE VALLEY FROM ILLINOIS. THE
PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS, HAIL, AND
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS, PERIODS OF
HEAVY RAIN, AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IT NOT ANTICIPATED OVERNIGHT.

JA

The radar

The Louisville radar (KLVX), 29 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 4, 2:00 AM EST
Where
Jefferson County, Okolona
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.133, -85.683

Trees and power lines were downed.

Thunderstorm Wind, Nelson

When
August 4, 1:05 PM EST
Where
Nelson County, Deatsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.900, -85.567

A wooden structure at the entrance to a cemetery was blown down.

Flash Flood, Marion

When
August 4, 9:10 PM EST to 11:50 PM EST
Where
Marion County, 5 mi S of Lebanon
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Flowing water covered several roads around the county. A vehicle was stranded by water along McElroy Pike.

Thunderstorm Wind, Barren

When
August 4, 9:50 PM EST
Where
Barren County, 4 mi NW of Austin
Measured
70 kt (81 mph) estimated gust
Property damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
36.850, -86.067

The dock at the Barren River State Resort Park marina suffered severe structural damage. Several large sections of the dock, along with the boats moored within them, were blown out of position. Anchor cables holding the docks in place were snapped or large anchors were blown out of position. Two boats were sunk and several boat motors were lost in the storm. Most of the other boats at the marina sustained some type of minor damage. Elsewhere in the park, buildings were damaged and more than 500 trees were downed.

Thunderstorm Wind, Barren

When
August 4, 9:53 PM EST
Where
Barren County, 3 mi NW of Austin
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.850, -86.050

Trees were downed along highway 31E.

Hail, Barren

When
August 4, 9:53 PM EST
Where
Barren County, 3 mi NW of Austin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -86.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376848, 5376849, 5376850, 5376853, 5376851, 5376852.